From Springfield, Oregon, USA:
My 14 year old son, diagnosed with type 1 diabetes 10 months ago, is very conscientious about his regimen. He takes his shots and checks his blood sugar in front of us, and I sometimes help him transfer his meter readings to his log book, so I know he isn't cheating. Last week his hemoglobin A1c was 7.4%, and his pediatric endocrinology team at said they were delighted with his progress and control.
The problem is that he never feels well. He feels tired, has headaches all the time, and frequently complains about dizziness, nausea, and loss of concentration. Carrying a water bottle and sipping water constantly has relieved the symptoms a little, but in the last two weeks he has begun complaining about tingling, numbness, or pain in his hands and feet and about abdominal cramps. His endocrinology team says they can't explain it as a result of his diabetes. They tested him for thyroid imbalance, but it is normal, so they referred us back to our pediatrician, who is taking a wait and watch approach.
My sister described my son's to her acupuncturist who said he suspects that my son's body is not using water well, and that if that were the case, acupuncture could help. I can't afford to just try alternative treatments in hopes that they will work, but I'm worried, and no one seems to have a clear idea of how to proceed.
Can you suggest possibilities that our pediatrician should pursue, or do you agree that we should just wait and watch?
Forget the acupuncture. One other problem that your son's paediatrician may already have excluded (but you should check) is coeliac disease, which could explain the abdominal pain. However, I have quite often seen symptoms such as your son experiences being due to anxiety about having diabetes and fear of hypoglycemia.
To be honest, these symptoms are probably most common in children who are very conscientious about their care. If this description could fit your son then he would probably benefit from a consultation with a psychologist who understands diabetes, and there may well be one associated with his diabetes team.
Original posting 14 Apr 2003
Posted to Sick Days
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:44
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.